×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Bacitracin Zinc Overdose

Last updated June 23, 2017

Bacitracin Zinc Overdose is the accidental or intentional intake of compounds containing bacitracin zinc.


What is Bacitracin Zinc Overdose?

  • Bacitracin zinc is used as an ingredient of topical antibiotic creams and ointments that are used for minor cuts and bruises. It helps prevent wound infection by killing the pathogens
  • Bacitracin Zinc Overdose is the accidental or intentional intake of compounds containing bacitracin zinc
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Bacitracin Zinc Overdose may be also referred to variously as the following:

  • Baciferm Overdose
  • Cortisporin Ointment Overdose

What are the Causes of Bacitracin Zinc Overdose?

  • Bacitracin Zinc Overdose is caused by the ingestion of bacitracin zinc containing products or ointments
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It may be in the form of over-the-counter topical applications, creams, sprays or eye drops

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Bacitracin Zinc Overdose?

The signs and symptoms of Bacitracin Zinc Overdose can vary from one individual to another. It may be mild in some and severe in others (depending on the quantity consumed) and may include:

  • Vomiting
  • Stomach pain
  • Skin irritation and inflammation
  • Allergic reactions; in some cases, it may be severe
  • If the compound is in the eye, it may result in redness, irritation, and watery eyes

How is First Aid administered for Bacitracin Zinc Overdose?

First Aid tips for Bacitracin Zinc Overdose:

  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • DO NOT give anything by way of mouth, if the affected individual is vomiting or showing slow response
  • Otherwise, following an ingestion of the substance, immediately give milk or water to drink
  • If eye exposure has occurred, then wash the eye thoroughly with copious amounts of water (for about 15 minutes)
  • Call 911 or your local emergency help number for suitable assistance
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as type of compound taken, quantity and time of ingestion, age, weight and general health status of affected individual
  • Take individual to emergency room (ER) for further treatment, if necessary
  • Always try to take the medication bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Administer suitable medication to counter effects of the compound
  • Medically manage symptoms
  • Administer activated charcoal to avoid absorbance of compound in the body
  • Administer laxatives for elimination of compound from the body
  • Administer fluids by an intravenous drip line
  • Wash skin and eyes repeatedly and thoroughly (irrigation), to eliminate any remaining hazardous compound

Who should administer First Aid for Bacitracin Zinc Overdose?

First aid for Bacitracin Zinc Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Bacitracin Zinc Overdose?

  • The prognosis of Bacitracin Zinc Overdose is dependent on the amount of substance consumed, time between consumption and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 24 hours, with appropriate medication and support, the outcome is generally good
  • In case of severe symptoms including severe allergic reactions, it may considerably worsen the outcome and delay recovery

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Bacitracin Zinc Overdose be Prevented?

Bacitracin Zinc Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with bacitracin zinc
  • Refrain from self-medication
  • Keeping medications out of reach of children in child-proof containers

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 23, 2017
Last updated: June 23, 2017